MAUDE Adverse Event Report: MEDTRONIC SOFAMOR DANEK CD HORIZON SPINAL SYSTEM; ORTHOSIS, SPINAL PEDICLE FIXATION, FOR DEGENERATIVE DISC DISEASE

MEDTRONIC SOFAMOR DANEK CD HORIZON SPINAL SYSTEM; ORTHOSIS, SPINAL PEDICLE FIXATION, FOR DEGENERATIVE DISC DISEASE
Catalog Number 55840006555
Medical Device Problem Code Migration or Expulsion of Device (1395)
Health Effect - Clinical Codes Neuropathy (1983); Pain (1994); Weakness (2145); Tingling (2171); Ambulation or Postural Difficulties (2544)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The device was not returned to the manufacturer for evaluation.Therefore, we are unable to determine the definitive cause of the reported event.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
It was reported that the patient underwent spinal surgery for the treatment of lytic spondylolisthesis (l5-s1) and back pain.At the surgery, the doctor inserted screws in order to correct the affected disk.The screw used during the procedure was titanium implant screws.Post-operatively, on an unknown date, the patient discovered that the titanium screws installed in her lower back broke in half.Reportedly, the patient suffered severe pain and lack of mobility that limited her everyday activities.On an unknown date, revision surgery was performed in order to remove the screws and prevent further damage to her spine.On (b)(6) 2014: pre-op diagnosis: l5 bilateral spondylolysis.Back pain.Grade ii spondylolisthesis of l5-s1.Procedures: bilateral segmental instrumentation from l5 through sacrum.Posterior spinal fusion, l5 through sacrum.Harvesting of iliac crest bone graft through a separate incision.Use of iliac crest bone graft and fresh frozen allograft bone for fusion.As per op-notes: longitudinal incision was made dissecting down between l5 and s1.At l5 6.5mm diameter x 55 mm length screws were found to be fitting.At s1 6.5mm diameter x 50 mm length screws were found to be fitting.No patient complications were reported.On (b)(6) 2014: patient underwent rad lumbar spine ap/ lateral views.Impression: interval l5-s1 posterior spinal fusion without complication.Malalignment improved.On (b)(6) 2014: patient underwent rad lumbar spine ap/ lateral views.Impression: unchanged appearance of l5-s1 posterior spinal fusion.No alignment changes.On (b)(6) 2015: patient presented for follow-up.Patient underwent ap, lateral and coned down views of lumbar spine.Impression: status post posterior rod and pedicle screw fixation of l5-s1.Stable grade 1 anterolisthesis.No evidence of hardware loosening or failure.On (b)(6) 2015: patient presented for follow-up.X-rays showed screws have broken bilaterally at s1.On (b)(6) 2015: patient presented for follow-up.Diagnosis: implant failure of sacral screws.On (b)(6) 2015: patient presented with chief complaint of pain, weakness and tingling.Patient had fusion in (b)(6) 2014 which failed and screws came loose.A new fusion is scheduled.Ros: musculoskeletal: positive for back pain and walking difficulty.Initial diagnosis: lumbago, thoracic or lumbosacral neuritis or radiculitis, radiculopathy(lumbar region), low back pain.On (b)(6) 2015: patient underwent mri lumbar spine wo ivc.Impression: lumbar spine degenerative disc disease and facet joint arthropathy the findings most pronounced at l4-5 level, there is mild encroachment upon bilateral descending l5 nerve roots in subarticular recesses.Fixated l5-s1 grade ii spondylolisthesis with improved encroachment upon bilateral l5 exiting nerves.On (b)(6) 2015: patient presented with balance and gait difficulties.Ros: musculoskeletal: positive for back pain and walking difficulty.On (b)(6) 2015: patient presented for office visit.Initial diagnosis: lumbago, thoracic or lumbosacral neuritis or radiculitis, radiculopathy(lumbar region), low back pain.On (b)(6) 2015: patient presented for office visit with pain and weakness.Ros: musculoskeletal: positive for back pain and walking difficulty.On (b)(6) 2016: pre-op diagnosis: grade 2 isthmic spondylolisthesis, l5-s1.Previous attempted posterior lateral fusion with pseudoarthrosis and failed broken s1 pedicle screw bilaterally.Bilateral l5-s1 foraminal stenosis with radiculopathy.Procedure: revision non segmental spinal pedicle screw instrumentation, l5-s1 with removal of previous broken pedicle screws in s1 and replacement of all 4 screws, l5-s1 bilaterally.Placement of 11mm height interbody spacer into l5-s1 disk space filled with bmp for interbody fusion.Botox buttress plate from the inferior aspect of l5.Decompressive bilateral foraminotomies with l5 nerve root decompressions.Posterolateral fusion, posterolateral technique on the left l5-s1.As per op-notes: at left s1, broken s1 screw head and proximal shaft was then removed and then the remaining of the threaded screw was removed again.L5-s1 disk space was identified, endplates were prepared for fusion while bony curettes as well as bone rasp and then 11mm spacer was filled with appropriate amount of bmp soaked collagen sponge.No patient complications were reported.On (b)(6) 2016: patient presented with chief complaint of lumbar pain in the surgical area.Ros: musculoskeletal: positive for back pain and walking difficulty.Patient underwent x-ray spine, lumbar ap and lateral.Patient underwent incisional exam.Operative findings: bilateral foraminotomies sites at l5-s1.Posterior pedicle screws at l5 and s1 are intact with no evidence of failure.Anterior interbody spacer at l5-s1 is well positioned with anterior buttress plate inferior from l5.Reduction in spondylolisthesis with improvement in l5-s1 disc space.On (b)(6) 2016: patient presented for follow-up visit.Ros: musculoskeletal: positive for back pain and walking difficulty.Patient underwent x-ray spine, lumbar, ap and lat.Ap view revealed grossly normal alignment with no significant obliquity.Bilateral hip joint spaces are adequately maintained.No evidence of hardware failure or migration.L4-5 disc space is adequately maintained.On (b)(6) 2015: patient underwent ap, lateral and coned down views of the lumbar spine.Impression: both of the screws in s1 have fractured at the level of the posterior cortex.The degree of anterolisthesis of l5 on s1 appears to have increased as a result.On (b)(6) 2015: patient underwent ct of lumbar spine without contrast.Impression: s1 screw fractures better demonstrated radiographically.Moderate bilateral formainal narrowing at l5-s1 with encroachment upon both exiting l5 nerve roots.Potential small moderate sized posterior protrusion at l4-l5.

Brand Name
CD HORIZON SPINAL SYSTEM
Common Device Name
ORTHOSIS, SPINAL PEDICLE FIXATION, FOR DEGENERATIVE DISC DISEASE
Manufacturer (Section D)
MEDTRONIC SOFAMOR DANEK
1800 pyramid place
memphis TN 38132
MDR Report Key7351984
Report Number1030489-2018-00416
Device Sequence Number19105984
Product Code NKB
UDI-Device Identifier00613994971777
UDI-Public00613994971777
Combination Product (Y/N)N
Initial Reporter StateTN
Initial Reporter CountryUS
PMA/510(K) Number
K113174
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2014
Device Explanted Year2016
Reporter Type Manufacturer
Report Source consumer
Initial Reporter Occupation Patient
Type of Report Initial
Report Date (Section B) 03/20/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number55840006555
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/05/2018
Initial Report FDA Received Date03/20/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other; Required Intervention;
Patient Weight77